Michigan, 2004

Heavy Snow in Michigan, March 5, 2004

March 5, 2004 · NWS MQT · 15 events in 15 counties and zones

A low pressure system lifted northeast from the plains into the central Great Lakes, bringing abundant moisture from the Gulf of Mexico. Storm total snowfall reached as high as 15 inches at the Marquette NWS.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system lifted northeast from the plains into the central Great Lakes, bringing abundant moisture from the Gulf of Mexico. Storm total snowfall reached as high as 15 inches at the Marquette NWS. Other reports include 14 inches at Wetmore, 13 inches at Gladstone, 12 inches at Bark River and Hardwood, 11 inches at Norway and Newberry, and 10 inches at Gwinn and at Thousand Island Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 5, 4:10 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 4:10 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EST FRI MAR 5 2004

.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE OFF THE WEST COAST AND
RIDGING ACROSS THE EAST WITH A DEEP TROUGH ACROSS THE ROCKIES AND
WESTERN HIGH PLAINS. NEGATIVE TILTED SHORTWAVE IN THE TROUGH ACROSS
THE CENTRAL PLAINS WITH SFC LOW AT 03Z NEAR KEMP AND AT 04Z NEAR
KLWC WITH STRONG DRYING ACROSS THE SOUTHERN PLAINS ON WATER VAPOR.
OTHER SHORTWAVES EMBEDDED IN THIS TROUGH ARE ACROSS AZ AND ALONG THE
ID/MT BORDER WHERE THERE IS SOME LIGHTNING NOTED ON LDS.

ETA SHOWING THE NEGATIVE TILTED SHORTWAVE HEADED NE TODAY WITH
IMPRESSIVE DYNAMICS PASSING ACROSS CWA THIS MORNING. STRONG
ISENTROPIC LIFT ON I280-I295 SURFACES ALONG WITH PLENTY OF MOISTURE
AND STRONG 850-500 MB Q-VECTOR CONVERGENCE MOVE ACROSS CWA THROUGH
18Z BEFORE ISENTROPIC DOWNGLIDE AND Q-VECTOR DIVERGENCE MOVES IN.

BUY INTO PREVIOUS SHIFTS ARGUMENT THAT ETA MODEL IS MOVING THE SFC
LOW TOO FAR SOUTH AS LOOKING AT 00Z 500 MB UPPER AIR PLOT SHOWING
HEIGHT RISES OF 60M AT KAPX AND 40M AT KDTX AND 90M AT KBUF. A
HEIGHT FALL OF 20M AT KMPX THIS EVENING WHICH IS THE SMALLEST NORTH
OF THE SYSTEM AND THIS WOULD ARGUE THAT THE UPPER LOW WOULD MOVE
NORTHWARD. THESE POINTS WOULD ARGUE THAT THE UPPER RIDGE IS STRONG
AND IF ANYTHING...SFC LOW SHOULD TAKE A FURTHER WESTWARD TRACK AND
NOT SOUTHWARD. GFS AND CANADIAN ARE FAIRLY SIMILAR WITH THEIR SFC
LOW TRACKS AS WELL BUT A LITTLE FURTHER EAST THAN ETA...BUT CANADIAN
IS A LITTLE SLOWER AND FURTHER WESTWARD STILL. WILL ADJUST TRACK OF
SFC LOW FURTHER WEST AND THIS WILL HAVE AN IMPACT ON GOING FORECAST.
WHAT THIS WILL DO IS ALLOW WARMER AIR FURTHER NORTH AND WILL ADJUST
MIXED PCPN FURTHER WEST AND NORTH FROM PREVIOUS GRIDS. WILL ALSO UP
SNOW AMOUNTS IN THE CENTRAL U.P. TO 7 TO 11 INCHES AND WOULD NOT BE
SURPRISED IF THIS MIGHT STILL BE TOO LOW WITH SOME PLACES SEEING
OVER A FOOT OF SNOW. KEPT HIGH TEMPS ABOUT THE SAME. AS OF 09Z...SFC
LOW IS OVER KDSM WITH PRESSURE OF 987 MB WHICH AGAIN IS A LOT
FURTHER NORTH...WEST AND DEEPER THAN MODELS HAVE SHOWN IT TO BE...SO
FURTHER WEST SOLUTION IS WORKING OUT SO FAR.

DID NOT MAKE TOO MANY OTHER CHANGES TO GOING FORECAST AS FORECAST
LOOKED GOOD. TEMPERATURES ALSO LOOKED GOOD WITH A FEW TWEAKS HERE
AND THERE. USED GFS FORECAST LATER IN THE FORECAST PERIOD AS MODEL
OF CHOICE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THROUGH FRIDAY EVENING MIZ001>007-009-084-85.
WINTER STORM WARNING THROUGH FRIDAY MIZ010>014.
GALE WARNING ALL OF LAKE SUPERIOR.

&&

MICHELS
Hazardous weather outlook, Mar 5, 5:50 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
550 AM EST FRI MAR 5 2004

MIZ001>007-009>014-084-085-061300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
550 AM EST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOWFALL CAN BE EXPECTED TODAY ACROSS WESTERN AND CENTRAL
UPPER MICHIGAN BEFORE TAPERING OFF LATE THIS AFTERNOON ALONG LAKE
MICHIGAN AND ALONG THE WISCONSIN BORDER AND TONIGHT ACROSS THE REST
OF THE AREA. AREAS SOUTHEAST OF A LINE FROM CRYSTAL FALLS TO
MARQUETTE COULD SEE THE SNOW MIX WITH SLEET...FREEZING RAIN OR
RAIN...WITH SOME ICE ACCUMULATION POSSIBLE. SEE CURRENT WINTER
WEATHER WARNINGS FOR FURTHER DETAILS. THERE IS ALSO A CHANCE OF
THUNDERSTORMS TODAY ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN.

GALES ARE EXPECTED TO CONTINUE ACROSS LAKE SUPERIOR THROUGH MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL AND ICE
ACCUMULATION REPORTS ARE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Delta

When
March 5, 10:00 AM EST to 2:49 PM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy Snow, Menominee

When
March 5, 9:00 AM CST to 2:49 PM CST
Where
Menominee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Heavy Snow, Southern Schoolcraft

When
March 5, 10:00 AM EST to 2:49 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Dickinson

When
March 5, 10:00 AM CST to 2:49 PM CST
Where
Dickinson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
March 5, 11:00 AM CST to 2:49 PM CST
Where
Iron forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
March 5, 12:00 PM EST to 7:02 PM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Alger

When
March 5, 12:00 PM EST to 4:10 PM EST
Where
Alger forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy Snow, Gogebic

When
March 5, 12:00 PM CST to 2:49 PM CST
Where
Gogebic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heavy Snow, Ontonagon

When
March 5, 1:00 PM EST to 2:49 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy Snow, Northern Schoolcraft

When
March 5, 1:00 PM EST to 4:10 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Northern Houghton

When
March 5, 2:00 PM EST to 2:49 PM EST
Where
Northern Houghton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy Snow, Southern Houghton

When
March 5, 2:00 PM EST to 2:49 PM EST
Where
Southern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy Snow, Keweenaw

When
March 5, 2:00 PM EST to 2:49 PM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy Snow, Baraga

When
March 5, 2:00 PM EST to 7:02 PM EST
Where
Baraga forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Heavy Snow, Luce

When
March 5, 2:00 PM EST to 4:10 PM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385989, 5385990, 5385991, 5385987, 5385988, 5385998, 5385999, 5385992, 5385993, 5386001, 5385994, 5385995, 5385996, 5385997, 5386000.